A popular anti-diarrhea drug is being linked to drug abuse.
Teens and young people are using “Imodium” to get high. The over-the-counter drug is also being used to self-medicate and manage withdrawal symptoms.
National data shows there is an uptick in the number of calls associated with the active ingredient, loperimide, found in Imodium.
The Carolina Poison Center, which serves the entire state, received more calls about Imodium abuse in 2016 than any other year.
“In the dose over-the-counter, it is very safe. However, at higher doses it can get into the brain and in some cases act similar to an opioid. That is why people are taking it,” said clinical toxicologist, Anna Dulaney.
“It can cause a decrease in heart rate, decrease blood pressure, and life threatening heart arrhythmias.”
In the last four years, the center received about 20 related calls; nearly half the cases happened in 2016.
“We are also starting to get more questions from law enforcement and EMS providers as to why they are starting to see it in some of the individuals they run in into and the patients that they see,” said Dulaney.
There has been two deaths linked to high doses of the drug.
The use of Imodium as an opioid substitute began making the rounds on the internet a decade ago.
Dulaney says opioid abuse has reached epidemic proportion and attributes Imodium-related cases to the increase in people addicted to opioids.
She urges the public not to believe everything they read on the internet.
“If you are a parent of a teenager and all of a sudden you notice your child is purchasing loperimide from drug store or convenience store, I would ask questions, especially in large quantities. Again, it can be very dangerous.”